Deadly overdose on Queen West may have involved fentanyl
Sandie Benitah, CTV Toronto
Published Thursday, February 16, 2017 10:28PM EST
Last Updated Friday, February 17, 2017 8:24AM EST
A man who overdosed on drugs on Queen West may have ingested fentanyl, police say.
The overdose happened Wednesday in the area of Queen and Bathurst.
Police suspect the 28-year-old man consumed heroin but say the drug may have been laced with the powerful synthetic opioid.
The man’s death has prompted police to send out a public safety alert in the area, warning people of contaminated street drugs.
Police are also asking people to be on the lookout and report potentially dangerous items found in parks and other public areas.
Toronto Mayor John Tory has been outspoken on the fentanyl crisis and vowed to help stop the spread of it in the city.
Just this week, council approved $300,000 to help fund treatment, prevention and harm reduction as part of the city’s action plan.
Fentanyl is said to be 50 to 100 times more powerful than morphine.
The drug is often prescribed for chronic pain relief and sedation but has trickled into the illicit drug market where components are imported illegally, reproduced and sold in a synthetic form.
According to the chief coroner’s office, fentanyl was involved in 165 deaths in Ontario in 2015, up from 154 from the previous year.
The fentanyl crisis has hit British Columbia with a vengeance.
Between January and October 2016, there were 374 drug-related deaths where fentanyl was detected, according to the province’s Coroners Service.
With files from Rachael D'Amore